Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, June 30, 2018

June 30, 2018 · NWS ARX · 11 events in 8 counties and zones

Two lines of severe thunderstorms moved across western Wisconsin during the afternoon and evening of June 30th. These storms dropped some hail and also produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two lines of severe thunderstorms moved across western Wisconsin during the afternoon and evening of June 30th. These storms dropped some hail and also produced damaging winds. A 59 mph wind gust occurred at the La Crosse airport (La Crosse County) and trees and power lines were blown down in Soldiers Grove (Crawford County), Richland Center (Richland County) and on Brice Prairie (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:40 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 30, 1:40 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 30 2018

.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018

Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.

Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.

Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.

The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018

Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jun 30 2018

VFR at the moment, but we'll be awaiting showers and storms to
develop later this afternoon. Based on current expectations,
storms should develop just west or very near RST roughly 21-22Z
and then spread east toward LSE by 00Z. Any storms could produce
strong wind gusts to 40 knots or perhaps even higher for a brief
period, along with IFR conditions in very heavy rainfall rates of
2-3 inches per hour. Confidence in what happens after the initial
round of storms for late evening and much of tonight is on the
lower side, but it's possible that most areas remain dry and VFR
until late tonight as low pressure approaches, which should
provide another shot at some showers and maybe a few storms,
though nothing like what's expected this afternoon. Things improve
from west to east on Sunday as cooler air somewhat drier air
arrive.

&&

.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018

Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ017-029-032-033.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ034-
     041>044-053>055-061.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-094-
     095.

     Excessive Heat Warning until 7 PM CDT this evening for MNZ096.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008-009-018-019.

     Excessive Heat Warning until 7 PM CDT this evening for IAZ010-
     011-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Lawrence
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 4:44 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018

IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DAS

In the hours before

Special weather statement, Jun 30, 1:29 PM CST, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
229 PM CDT Sat Jun 30 2018

IAZ008-009-018-019-MNZ094-095-302130-
Mitchell-Howard-Floyd-Chickasaw-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Austin, and Preston
229 PM CDT Sat Jun 30 2018

Strong thunderstorms continue to develop along a line in north-
central Iowa into portions of southeast Minnesota. These storms
will be capable of dime size hail and 40-50 mph wind gusts. These
storms could strengthen and become severe, producing damaging
winds and possibly some large hail.

In addition, heavy rainfall is expected with these storms and
could lead to ponding of water on roadways.

CA
Special weather statement, Jun 30, 1:45 PM CST, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
245 PM CDT Sat Jun 30 2018

MNZ079-087-088-WIZ032-033-302145-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Rochester, Winona, Alma,
Arcadia, and Whitehall
245 PM CDT Sat Jun 30 2018

Strong thunderstorms continue to develop along a line in portions
of southeast Minnesota with additional development expected into
west-central Wisconsin. These storms will be capable of dime size
hail and 40-50 mph wind gusts. These storms could strengthen and
become severe, producing damaging winds and possibly some large
hail.

In addition, heavy rainfall is expected with these storms and
could lead to ponding of water on roadways.

CA

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Buffalo

When
June 30, 2:17 PM CST
Where
Buffalo County, 0.5 mi W of Buffalo City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.230, -91.860

Thunderstorm Wind, La Crosse

When
June 30, 4:01 PM CST
Where
La Crosse County, 0.85 mi SW of (Lse)la Crosse Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.870, -91.260

A 59 mph wind gust was measured by the automated weather observing equipment at the La Crosse airport.

Thunderstorm Wind, La Crosse

When
June 30, 4:10 PM CST
Where
La Crosse County, 1 mi E of West la Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.850, -91.230

Several large tree branches were blown down in La Crosse. Some streets were blocked by these limbs and sections of trees.

Hail, Monroe

When
June 30, 4:22 PM CST
Where
Monroe County, 1.47 mi SSE of Sparta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.910, -90.810

Thunderstorm Wind, Crawford

When
June 30, 4:35 PM CST
Where
Crawford County, 0.69 mi S of Soldiers Grove
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.390, -90.770

Trees and power lines were blown down in Soldiers Grove.

Thunderstorm Wind, Vernon

When
June 30, 4:57 PM CST
Where
Vernon County, 1 mi E of La Farge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.570, -90.610

Numerous trees and power lines were blown down east of La Farge at the intersection of State Highway 82 and County Road D.

Thunderstorm Wind, Richland

When
June 30, 5:09 PM CST
Where
Richland County, 0.69 mi N of Richland Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.340, -90.380

Tree branches were blown down in Richland Center causing a power outage.

Thunderstorm Wind, Juneau

When
June 30, 5:15 PM CST
Where
Juneau County, 0.5 mi E of Wonewoc
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.650, -90.220

Trees were blown down in Wonewoc.

Thunderstorm Wind, Adams

When
June 30, 5:35 PM CST
Where
Adams County, 1.7 mi SE of White Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.810, -89.850

Trees and power lines were blown down near White Creek.

Thunderstorm Wind, Adams

When
June 30, 5:49 PM CST
Where
Adams County, 1.65 mi ESE of Grand Marsh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.710, -89.670

Trees and power lines were blown down near Grand Marsh.

Thunderstorm Wind, La Crosse

When
June 30, 6:52 PM CST
Where
La Crosse County, 1.64 mi ESE of Lytle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.940, -91.300

Trees were blown down on Brice Prairie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765312, 765313, 765339, 765319, 765322, 765344, 765329, 765341, 765347, 765348, 765334.